Calculators · Obstetrics & Gynaecology · Score
Bishop score (pelvic score for induction)
Also called Bishop index, cervical score, pre-induction cervical assessment
Five-item vaginal-examination score (0–13) of cervical readiness, used to choose the method of induction of labour.
Fill 5 more fields to see the result.
Formula and scoring
Dilatation 0/1/2/3 (closed, 1–2, 3–4, ≥5 cm); effacement 0/1/2/3 (0–30, 40–50, 60–70, ≥80%); station 0/1/2/3 (−3, −2, −1/0, +1/+2); consistency 0/1/2 (firm, medium, soft); position 0/1/2 (posterior, mid, anterior). Total 0–13.
Exam and ward pearls
- Dilatation, effacement and station score 0–3; consistency and position score 0–2 — hence the maximum of 13.
- The modified (Calder) Bishop score replaces effacement with cervical length in cm; use your unit's chart for its point bands.
- NICE NG207 uses ≤6 vs >6 to choose between ripening agents and amniotomy + oxytocin.
When not to rely on it
- Devised by Bishop in 1964 for elective induction; it predicts successful induction only modestly.
- Subjective, with inter-observer variation; repeat by the same examiner where possible.
Source
- Bishop EH. Pelvic scoring for elective induction. Obstet Gynecol. 1964;24:266-8. PMID 14199536
- National Institute for Health and Care Excellence. Inducing labour (NG207). London: NICE; 2021. Recommendations 1.3.7–1.3.9 and "Terms used in this guideline". Link
- Sinha P, Gupta M, Meena S. Comparing transvaginal ultrasound measurements of cervical length to Bishop score in predicting cesarean section following induction of labor. Cureus. 2024;16:e54335 (Table 1 reproduces the Bishop point table). doi:10.7759/cureus.54335 · PMID 38500903
Formula and cut-offs checked against these sources on 8 Nov 2026. Educational tool for clinicians; it does not replace clinical judgement.